Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 38, NWS Wichita, KS

October 19, 20089 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 19, 2008, 1:21 PM CDT for 9 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2008, 1:21 PM CDT (18:21 UTC)
Expired
Oct 19, 2008, 6:00 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 191821
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
121 PM CDT SUN OCT 19 2008



KSZ049-051>053-068-069-082-083-092-192300-
/O.NEW.KICT.WI.Y.0038.081019T1821Z-081019T2300Z/
SALINE-MCPHERSON-MARION-CHASE-HARVEY-BUTLER-KINGMAN-SEDGWICK-
SUMNER-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...
COTTONWOOD FALLS...NEWTON...EL DORADO...AUGUSTA...KINGMAN...
WICHITA...WELLINGTON
121 PM CDT SUN OCT 19 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

SUSTAINED SOUTH WINDS AROUND 30 MPH...WITH GUSTS AROUND 40 MPH
ARE EXPECTED DURING THE AFTERNOON. WINDS WILL DIMINISH TOWARDS
SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

HOWERTON
1 follow-up statement
000 
WWUS73 KICT 192257
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT SUN OCT 19 2008


KSZ049-051>053-068-069-082-083-092-200000-
/O.EXP.KICT.WI.Y.0038.000000T0000Z-081019T2300Z/
SALINE-MCPHERSON-MARION-CHASE-HARVEY-BUTLER-KINGMAN-SEDGWICK-
SUMNER-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...
COTTONWOOD FALLS...NEWTON...EL DORADO...AUGUSTA...KINGMAN...
WICHITA...WELLINGTON
557 PM CDT SUN OCT 19 2008

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING. 

THE SOUTH WIND WILL CONTINUE TO DIMINISH TO SPEEDS OF 10 TO 20
MPH THIS EVENING.

$$
COX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 19, 12:38 PM CDT, 43 minutes earlier.

Area forecast discussion, Oct 19, 12:38 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1238 PM CDT SUN OCT 19 2008

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN FOR THIS TAF ISSUANCE IS THE GUSTY WINDS THIS
AFTERNOON AND THE WIND SHIFT MOVING THROUGH THE AREA OVERNIGHT.
SUSTAINED WINDS NEAR 20 TO 25 MPH WILL PERSIST THROUGH 00Z WITH
GUSTS NEAR 30 MPH. THE WINDS WILL DECREASE AND SHIFT TO THE NORTH
OVERNIGHT AS THE WEAK FRONT/WIND SHIFT MOVES SOUTHEASTWARD.
AROUND 12Z THE NORTHERLY WINDS WILL INCREASE AND BECOME GUSTY AT
KRSL. IN ADDITION TO THE GUSTY WINDS...LOW LEVEL CLOUDS WILL BRING
MVFR CIGS TO KRSL AND KHUT. VFR CONDITIONS WILL PERSIST ELSEWHERE.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 549 AM CDT SUN OCT 19 2008/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERNS WILL BE GUSTY WINDS THIS AFTERNOON AND A WIND
SHIFT TO SLIDE THROUGH OVERNIGHT.

THE FORECAST AREA WILL BE STUCK BETWEEN SURFACE HIGH PRESSURE
EXTENDING THROUGH THE OHIO AND TENNESSEE VALLEYS AND LOW PRESSURE
OVER THE HIGH PLAINS. THIS WILL RESULT IN GUSTY SOUTH-SOUTHWEST
WINDS TODAY...ESPECIALLY FOR KSLN...KICT AND KHUT. IN THESE
LOCATIONS WIND GUSTS TO AROUND 35 MPH CAN BE EXPECTED. AN UPPER
LEVEL DISTURBANCE WILL SLIDE ACROSS SOUTHERN CANADA TONIGHT ALLOWING
A WEAK COLD FRONT/WIND SHIFT TO MOVE SOUTH ACROSS THE
AREA...FLIPPING WINDS AROUND TO THE NORTH. THIS WIND SHIFT WILL MOVE
THROUGH KRSL AROUND 06Z AND KICT AROUND 12Z. LOW CIGS ARE NOT
EXPECTED TO ACCOMPANY THIS FRONTAL PASSAGE.

LAWSON

PREV DISCUSSION... /ISSUED 317 AM CDT SUN OCT 19 2008/

DISCUSSION...

FORECAST CONCERNS WILL BE TEMPS IN THE NEXT 24 HOURS...THAN FOCUS
SHIFTS TO STRONG STORM SYSTEM EXPECT TO MOVE INTO THE AREA FOR TUE
NIGHT INTO WED.

TODAY-TONIGHT:
FAIRLY QUIET WEATHER PATTERN AT LEAST FOR THE NEXT 24 HOURS...AS
UPPER LEVEL CIRRUS CONTINUES TO STREAM OVER THE AREA TODAY. WILL SEE
INCREASING WIND TODAY...ESPECIALLY IN WESTERN SECTIONS AS SURFACE
PRESSURE GRADIENT INCREASES. GOOD MIXING SHOULD ALSO LEAD TO MAXES
SEVERAL DEGREES WARMER THAN YESTERDAY...HOWEVER BKN-OVC CIRRUS DECK
WILL BE HARD TO COMPLETELY OVERCOME. THIS SHOULD STILL YIELD
TEMPERATURES IN THE MID-UPPER 70S FOR MOST LOCATIONS.

MON-TUE:
A COOL FRONT IS PROGGED TO MOVE SOUTH ACROSS THE AREA EARLY ON MON
.WITH COOLER MAXES THAN TODAY EXPECTED. MODELS STILL CONTINUE TO
ADVERTISE THAT THIS FRONTAL BOUNDARY WILL COME ACROSS THE AREA
DRY...BUT COOL POST FRONTAL AIR WILL LEAD TO LOTS OF STRATO-CU
MOVING INTO THE AREA FOR THE AFTERNOON HOURS. DO NOT EXPECT THIS
BOUNDARY TO MAKE IT TOO FAR SOUTH INTO OK FOR MON AFTERNOON AS IT
BECOMES PARALLEL TO THE UPPER LEVEL FLOW. MAIN CONCERN FOR MON
EVENING AND OVERNIGHT MON...WILL BE WARM ADVECTION BEGINNING OVER
THE TOP OF THE BOUNDARY AHEAD OF THE STRONG STORM SYSTEM EXPECTED TO
COME OUT OF THE NORTHERN ROCKIES. INITIAL LIFT AND MOISTURE
ASSOCIATED WITH THIS WARM ADVECTION WILL KEEP CLOUD COVER
AROUND...BUT NOT ENOUGH FOR ANY SHOWER CHANCES UNTIL LIFT INCREASES
AFTER 06/TUE.  WILL KEEP A LOW POP IN CENTRAL KS FOR MON NIGHT
AND CONTINUE AN ISOLATED TSRA CHANCE INTO TUE MORNING. THIS WARM
ADVECTION CONTINUES OVER THE AREA FOR MOST OF THE DAY ON TUE...WITH
TEMPS BEING TRICKY AS WARM ADVECTION WILL LEAD TEMPS WARMING DURING
THE DAY...BUT CLOUDS/SHOWERS WILL KEEP THINGS COOL. WILL GO WITH
TEMPS A LITTLE WARMER THAN GUIDANCE SUGGESTS GIVEN THE STRENGTH OF
THE ADVECTION EXPECTED.

WED-THU:
MODELS CONTINUE TO SHOW A STRONG STORM SYSTEM WILL MOVE SOUTHEAST
OUT OF THE NORTHERN ROCKIES INTO THE PLAINS LATE TUE NIGHT OR EARLY
WED. HAVE DISCOUNTED THE NAM WHEN IT COMES TO THE SYSTEM...AS IT
LOOKS TOO WEAK...WHILE THE GFS/ECMWF HAS BEEN MORE CONSISTENT
WITH DEEPENING THIS SYSTEM AS IT MOVES INTO THE PLAINS.  THIS RAPID
DEEPENING WILL LEAD TO CYCLOGENESIS OVER THE EASTERN HALF OF KS ON
WED...WITH A SHARP COLD FRONT EXPECTED TO PLUNGE SOUTH ACROSS THE
AREA FOR WED MORNING. WILL KEEP POPS IN THE SOLID CHANCE RANGE AS
THIS SYSTEM MOVES INTO THE PLAINS WITH COLD CORE OF THIS SYSTEM
POSSIBLY LEADING TO SOME TSRA.  WINDS ASSOCIATED WITH THE STRONG
COLD ADVECTION POSSIBLY COULD APPROACH WIND ADVISORY CRITERIA
EARLY ON WED IN CENTRAL KS.  DO EXPECT A FAIRLY PRONOUNCED DRY SLOT
TO WORK OVER THE AREA FOR WED AFTERNOON INTO WED NIGHT...BUT WILL
KEEP LOW POPS IN FOR NOW FOR MOST LOCATIONS...AS TRYING TO TIME THIS
WILL DIFFICULT AT BEST.  WILL ALSO KEEP THE PRECIP WORDING ALL RAIN
ON THE BACKSIDE OF THE SYSTEM IN CENTRAL KS...AS FORECAST SOUNDINGS
IN CENTRAL KS DO SHOW SOME ICE CRYSTALS IN THE PRIME SNOW GROWTH
REGION...BUT SURFACE TEMPS WILL MELT ANYTHING BEFORE IT REACHES THE
SURFACE.

PLAN ON KEEPING A LOW POP IN FOR MOST LOCATIONS INTO THU AS
WELL...BUT THESE MAY HAVE TO BE TRIMMED TO THE EAST WITH LATER
FORECASTS...AS LATEST ECMWF SHOWING THIS SYSTEM PUSHING FURTHER TO
THE EAST.

REST OF THE EXTENDED:
NOT ALOT CONFIDENCE IN HOW THE END OF THE WEEK WILL UNFOLD...GIVEN
PESKY SLOW NATURE TO CLOSED LOW SYSTEMS. BOTH THE GFS AND ECMWF TRY
TO TAKE THIS UPPER LOW AND SHIFT IT TO THE EAST OF THE AREA SOME
TIME LATE THU INTO FRI BUT DIFFER ON THE TIMING. GFS IS FASTER TO
LIFT IT TO THE EAST WHILE ECMWF KEEPS IT JUST EAST OF THE AREA INTO
FRI. WILL STAY WITH THE MORE PROGRESSIVE SOLUTION FOR NOW AND KEEP
THE END OF THE WEEK DRY.

KETCHAM

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NO SIGNIFICANT CHANGES ARE PLANNED WITH THIS TAF ISSUANCE. WE DID
BUMP UP THE WIND SPEEDS A BIT TOMORROW AHEAD OF THE SURFACE LOW
DEVELOPING OVER THE HIGH PLAINS. MIXING POTENTIAL WILL BE
IDEAL...ESPECIALLY SUNDAY AFTERNOON. OTHERWISE...THE NEXT
FORECAST ISSUE ON THE HORIZON WILL BE THE TIMING OF THE COLD
FRONT. WE DID FOLLOW CLOSER TO THE FASTER GFS IN TAKING THE FRONT
THROUGH THE RUSSELL TAF AROUND 04Z.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  50  68  51 /   0   0  10  20
HUTCHINSON      77  50  66  49 /   0  10  10  20
NEWTON          74  50  66  47 /   0  10  10  20
ELDORADO        74  48  67  50 /   0   0  10  10
WINFIELD-KWLD   75  50  70  53 /   0   0  10  10
RUSSELL         77  49  62  49 /   0  10  10  40
GREAT BEND      78  49  63  50 /   0  10  10  40
SALINA          77  50  65  49 /   0  10  10  30
MCPHERSON       77  50  65  49 /   0  10  10  20
COFFEYVILLE     77  51  71  52 /   0   0  10  10
CHANUTE         74  48  69  51 /   0   0  10  10
IOLA            73  48  69  50 /   0   0  10  10
PARSONS-KPPF    76  52  70  53 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 19, 5:43 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
543 AM CDT SUN OCT 19 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
543 AM CDT SUN OCT 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING CONTINUES FOR LOCATIONS ALONG THE COW CREEK IN
SOUTHERN RICE COUNTY AND NORTHERN RENO COUNTY. PERSONS SHOULD USE
CAUTION ALONG THIS CREEK AS WATER WILL REMAIN HIGH TODAY. PLEASE
SEE THE LATEST FLOOD WARNING FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY DEVELOP AS EARLY AS MONDAY NIGHT ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS WITH THUNDERSTORM CHANCES INCREASING ON
TUESDAY AND TUESDAY EVENING. SOME SMALL HAIL IS POSSIBLE ACROSS
SOUTH CENTRAL KANSAS ON TUESDAY...HOWEVER SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

SHOWERS AND ISOLATED THUNDERSTORMS MAY PERSIST INTO WEDNESDAY
ACROSS THE AREA...AS A STRONG STORM SYSTEM MOVES ACROSS THE REGION.
AT THIS TIME...SMALL HAIL LOOKS TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 9:11 PM CDTAreal Flood WarningICTReno24 hr
Oct 19, 4:28 PM CDTAreal Flood WarningICTReno, Rice23 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.